Alert archive / Missouri / Flash Flood Warnings in 2015
Flash Flood Warning 74, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 9, 2015, 1:12 AM CDT for Atchison County, Nodaway County, Missouri. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2015, 1:12 AM CDT (06:12 UTC)
- Expired
- Aug 9, 2015, 4:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Atchison County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 132 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 1:20 AM CDT | FLASH FLOOD | 3 N Maryville, MO | HWY 71 IMPASSIBLE DUE TO HIGH WATER OVER ROAD. |
| Aug 9, 1:20 AM CDT | FLASH FLOOD | Maryville, MO | 4 INCHES OF RAIN OR MORE OVER MAIN ST. |
| Aug 9, 1:22 AM CDT | FLASH FLOOD | 2 E Maryville, MO | REPORT FROM SOCIAL MEDIA...WATER RUNNING DOWN ROAD AND CREEK FILLING UP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
358
WGUS53 KEAX 090612
FFWEAX
MOC005-147-090915-
/O.NEW.KEAX.FF.W.0074.150809T0612Z-150809T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
112 AM CDT SUN AUG 9 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN ATCHISON COUNTY IN NORTHWESTERN MISSOURI...
NODAWAY COUNTY IN NORTHWESTERN MISSOURI...
* UNTIL 415 AM CDT
* AT 110 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN OR
MORE HAS ALREADY FALLEN IN A SHORT PERIOD OF TIME. FLASH FLOODING
IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MARYVILLE...TARKIO...BURLINGTON JUNCTION...HOPKINS...RAVENWOOD...
CONCEPTION JUNCTION...PARNELL...CLEARMONT...ELMO...PICKERING...
WESTBORO...WATSON...CLYDE AND QUITMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4057 9464 4039 9460 4026 9461 4032 9511
4049 9568 4051 9569 4054 9565 4052 9571
4052 9575 4058 9577
$$
BLAIR1 follow-up statement
231
WGUS73 KEAX 090919
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
419 AM CDT SUN AUG 9 2015
MOC005-147-090929-
/O.EXP.KEAX.FF.W.0074.000000T0000Z-150809T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON MO-NODAWAY MO-
419 AM CDT SUN AUG 9 2015
...THE FLASH FLOOD WARNING FOR NORTHERN ATCHISON AND NODAWAY COUNTIES
HAS EXPIRED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 4057 9464 4039 9460 4026 9461 4032 9511
4049 9568 4051 9569 4054 9565 4052 9571
4052 9575 4058 9577
$$
LAFLINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 12:35 AM CDT, 37 minutes earlier.
Area forecast discussion, Aug 9, 12:35 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1235 AM CDT SUN AUG 9 2015
.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 420 PM CDT SAT AUG 8 2015
Quite a lot to get to this afternoon...might as well jump right to
it. Latest VIS satellite imagery showing initial convective
initiation occurring across central Kansas at the moment...directly
beneath the main thermal ridge axis in place across the Central
Plains. Looking aloft...RUC vorticity/water vapor combo still showing
several weak inbound waves rotating along the northern periphery of
a well-entrenched Southern Plains upper ridge. Overall convective
scenario this afternoon was in question based on a much further
southward track of last night/s MCS activity from the High Plains.
Regardless...the early timing of this feature appears to have allowed
for enough recovery time to yield weak to moderate instability
/albeit slightly capped per 19z OAX/TOP special soundings/ across the
Lwr Missouri Vly this afternoon. Going forward today...concerns
continue to increase for organized severe weather with a secondary
threat of heavy rainfall/flash flooding during the overnight hrs.
Inspection of several high-resolution models yields an interesting
convective scenario later tonight. Upper-level shear values are more
than supportive for isolated supercells...however this activity may
be confined to areas already seeing initial convective development
late this afternoon. Overall...main thinking currently is upstream
convection will eventually morph into an organized MCS...before
tracking east across northeastern KS/northern Missouri later tonight
/mainly after 00z/. Overall prevailing thoughts are that this
activity will track east along the main moisture gradient seen on
the GOES Sounder 7.4 micron channel this afternoon. If this occurs as
advertised by the various high res models...much of the KC Metro
should be spared...with concerns largely focused on areas along and
north of Route 36. That said...forecast soundings continue to show
deep veering with height...indicative of southeast winds at the
surface and westerly flow aloft. Considering this...would not be
surprised to see mesovorticies along the leading edge of convection
as it tracks east. Obviously this heightens the tornado risk across
the northern portions of the area...but overall conceptual models of
mesovorticies supports this concern.
In addition to the severe threat...concerns continue to rise for
heavy rainfall once again north of the KC Metro. High res suite
suggests an outflow reinforced warm front will stall south of the
IA/MO state line later tonight after initial MCS passes. If this
occurs as advertised...and considering the LLJ is expected to
increase to near 45 kts later tonight...deep moisture convergence and
backbuilding/training of redeveloping cells appears possible towards
the IA state line. Couple this with PWAT values that will be in
excess of 2" /2-3 standard deviations above normal/ and an
uninterrupted supply of tropical rich moisture from the eastern
Pacific...highly efficient rainfall production is possible if
backbuilding/regeneration does occur. After collaboration with
surrounding offices and national centers...have elected to hoist a
flash flood watch through 12z Sunday morning.
Outflow boundary/front expected to gradually sink south with time on
Sunday. This feature will likely lead to renewed shwr/storm
development Sunday afternoon but overall severe threat looks low
thanks to weak winds aloft. Another warm day is expected south of
I-70...but will allow midshift the opportunity to hoist any
additional heat headlines once this evening/overnight's convective
trends are established.
Shwr/storm chances look to continue across southern portions of the
fcst area Sunday night as the LLj once again strengthens. Drier
conditions to then return by the early work week along with cooler
temps.
.LONG TERM...(Tuesday Evening through Saturday)
Issued at 420 PM CDT SAT AUG 8 2015
Through the mid-week, the southern ridge axis will slowly work its
way north with resulting mid-level northwest flow over the area.
Surface high pressure will then pull in northerly winds, bringing
dry conditions and slightly cooler than normal temperatures for
Wednesday and Thursday. As the surface high pushes eastward, return
southerly flow will bring increased temperatures back into the area
through the late week and particularly into the weekend. Dry
conditions will be the theme for the forecast with dominating
surface high pressure beginning mid-week and persisting through the
weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1230 AM CDT SUN AUG 9 2015
Thunderstorm complex north of KSTJ should stay north of the terminal,
however outflow from that storm will likely cause winds to be out of
the north around 15 to 25 mph for the next couple hours before coming
back around to the south/southeast. VFR conditions are anticipated
thereafter, with another round of showers and thunderstorms possible
Sunday evening. The better chances for thunderstorms will likely
reside at the KC Metro terminals, but KSTJ will also have a chance
for rain as a cold front moves through the area.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH until 7 AM CDT this morning for MOZ001>008-
011>017.
&&
SHORT TERM...32
LONG TERM...Welsh
AVIATION...LeightonHazardous weather outlook, Aug 8, 4:20 AM CDT, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 420 AM CDT SAT AUG 8 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-090930- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 420 AM CDT SAT AUG 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED STORMS MAY REDEVELOP THIS AFTERNOON OR THIS EVENING ACROSS NORTHEAST KS AND NORTHERN MO. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...AND ALL SEVERE WEATHER HAZARDS ARE A THREAT IN THE STRONGEST STORMS...ESPECIALLY NORTH OF U.S. HWY 36. HEAT INDICES MAY CLIMB INTO THE 102 TO 106 DEGREE RANGE THIS AFTERNOON ALONG AND SOUTH OF THE MISSOURI RIVER. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW ADDITIONAL STORMS ARE POSSIBLE SUNDAY...BUT ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Aug 8, 11:50 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1150 PM CDT SAT AUG 8 2015
MOZ001-090530-
ATCHISON MO-
1150 PM CDT SAT AUG 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ATCHISON COUNTY UNTIL
1230 AM CDT...
AT 1150 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ROCK PORT...OR 9 MILES NORTHWEST OF TARKIO...MOVING EAST AT 25
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
TARKIO...WESTBORO...WATSON AND BLANCHARD.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 112 AND 123.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FOR
NORTHWESTERN MISSOURI.
LAT...LON 4058 9520 4048 9520 4048 9518 4045 9518
4042 9560 4046 9564 4052 9566 4054 9565
4058 9570
TIME...MOT...LOC 0450Z 263DEG 23KT 4052 9553
BLAIRLocal storm report, Aug 9, 12:01 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1201 AM CDT SUN AUG 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM FLASH FLOOD MOUND CITY 40.14N 95.23W
08/08/2015 HOLT MO EMERGENCY MNGR
SHERIFF ESTIMATES 8 INCH WATER OVER ROUTE E AND US 59.
&&
KBRONISLocal storm report, Aug 9, 12:17 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1217 AM CDT SUN AUG 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL FILLMORE 40.03N 94.97W
08/09/2015 E1.00 INCH ANDREW MO 911 CALL CENTER
1210 AM TSTM WND GST FILLMORE 40.03N 94.97W
08/09/2015 E60 MPH ANDREW MO 911 CALL CENTER
&&
LAFLINLocal storm report, Aug 9, 12:21 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1221 AM CDT SUN AUG 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM HAIL OREGON 39.98N 95.14W
08/09/2015 M1.00 INCH HOLT MO TRAINED SPOTTER
PEA SIZE TO QUARTER SIZE HAIL. SEVERAL 2 INCH LIMBS DOWN,
FLOODING ON HWY 59.
&&
KBRONISSpecial weather statement, Aug 9, 12:34 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1234 AM CDT SUN AUG 9 2015
MOZ004-013-090615-
GENTRY MO-DE KALB MO-
1234 AM CDT SUN AUG 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR GENTRY AND NORTHERN DEKALB
COUNTIES UNTIL 115 AM CDT...
AT 1232 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR KING CITY...OR 10 MILES SOUTHWEST OF STANBERRY...MOVING EAST AT
30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ALBANY...STANBERRY...KING CITY...UNION STAR...DARLINGTON...
WEATHERBY...MCFALL...FAIRPORT...SANTA ROSA AND FORD CITY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FOR
NORTHWESTERN MISSOURI. THIS STORM MAY STRENGTHEN AND BECOME SEVERE
IN A QUICK TIMEFRAME.
LAT...LON 4025 9422 4004 9422 4003 9420 3989 9420
3990 9460 4026 9460
TIME...MOT...LOC 0532Z 271DEG 25KT 4008 9462
BLAIRLocal storm report, Aug 9, 12:57 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 AM CDT SUN AUG 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 AM TSTM WND GST STANBERRY 40.22N 94.54W
08/09/2015 E60 MPH GENTRY MO TRAINED SPOTTER
SMALL BRANCHES BREAKING
&&
LAFLINThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:50 PM CDT | Special Weather Statement | EAX | Atchison | 25 min |
| Aug 8, 10:31 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt | 44 min |
| Aug 8, 10:41 PM CDT | Flash Flood Warning | EAX | Atchison, Holt | 3 hr |
| Aug 8, 11:15 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 45 min |
| Aug 8, 11:43 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Nodaway | 62 min |
| Aug 8, 11:50 PM CDT | Special Weather Statement | EAX | Atchison | 40 min |
| Aug 9, 12:00 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt | 30 min |
| Aug 9, 12:34 AM CDT | Special Weather Statement | EAX | Gentry | 41 min |
| Aug 9, 12:49 AM CDT | Severe Thunderstorm Warning | EAX | DeKalb, Gentry | 26 min |
| Aug 9, 1:52 AM CDT | Special Weather Statement | EAX | Gentry | 23 min |
| Aug 9, 2:58 AM CDT | Special Weather Statement | EAX | Mercer | 47 min |
| Aug 9, 3:22 AM CDT | Severe Thunderstorm Warning | EAX | Mercer, Putnam, Sullivan | 23 min |
| Aug 9, 3:44 AM CDT | Heat Advisory | EAX | Bates, Cass, Clay, Cooper, Henry, Howard and 6 more | 12 hr |
| Aug 9, 4:12 AM CDT | Flash Flood Warning | EAX | Harrison, Mercer | 6 hr |
| Aug 9, 4:24 AM CDT | Areal Flood Warning | EAX | Atchison, Gentry, Nodaway, Worth | 6 hr |
| Aug 9, 5:44 AM CDT | Flash Flood Warning | EAX | Grundy, Harrison, Mercer, Putnam, Sullivan | 5 hr |
| Aug 9, 6:04 AM CDT | River Flood Warning | EAX | Atchison, Holt | 39 hr |
| Aug 9, 6:12 AM CDT | River Flood Warning | EAX | Buchanan | 4 days |
| Aug 9, 7:44 AM CDT | Areal Flood Advisory | EAX | Caldwell, Daviess, Linn, Livingston | 3 hr |
| Aug 9, 1:49 PM CDT | River Flood Warning | EAX | Andrew, Nodaway | 40 hr |
| Aug 9, 2:39 PM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 3 days |
Nearby
Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.